Gabapentin may result in physical dependence. If stopping use, it is best to taper off it gradually under medical supervision.
If you have epilepsy or nerve pain as a result of previous exposure to shingles, you may get a prescription for gabapentin so these conditions can be kept under control. Gabapentin controls seizures effectively because it can slow down high amounts of brain activity that can cause them, per MedlinePlus.
People who have nerve pain benefit from this as well because gabapentin changes how the body experiences pain. This medication is sometimes used for restless legs syndrome, but scientists are still looking for the exact way gabapentin assists with this.
Gabapentin is a controlled substance, which means you can only get it with a prescription and should only take it as your doctor instructs. In most cases, you will receive either a liquid, tablet, or capsule form of this medicine.
Your doctor will let you know at what intervals you should take gabapentin, and you should always make sure you receive the kind of solution prescribed to you. You cannot switch the extended-release version of gabapentin for another type of medication, even if it is also based on gabapentin.
Why Some People Want to Quit Using Gabapentin
Because of its side effects, some people may decide they no longer want to take gabapentin. Even though this medication is not opioid-based, some patients have reported dependence on and addiction to gabapentin.
The Following are Common Side Effects of Gabapentin:
- Suicidal ideation or thoughts of self-harm
- Blurred vision
- Changes in weight
- Swollen legs, feet, hands, and ankles
- Joint pain
- Flu-like symptoms
These side effects should go away with time, but they can be uncomfortable and may cause some patients to stop taking the medication.
Other side effects require communication with your physician and warrant immediate help. For example, call your doctor if you experience the following:
- Swollen lips, face, or swelling around the eyes
Taking gabapentin for a long time has been linked to memory loss and even eye movements that cannot be controlled. In a May 2018 report, the Pew Charitable Trusts found that nonmedical use of gabapentin is rising, as people are using it make opioid highs stronger or misusing it by taking more than their doctor instructs.
Signs of Dependence and Withdrawal
Gabapentin (Neurontin or Horizant) must be present in your body, so it can control nerve pain or seizures correctly. No more than 12 hours should pass between one dose and the next. It works best when you stick to your dose schedule as much as possible.
If you forget to take gabapentin, it is best to take it as soon as you remember if not too much time has passed.
You should not stop taking this medication suddenly. You should consult with your physician if you want to quit using it.
Suddenly quitting gabapentin may cause you to experience withdrawal even if you use it correctly. It could also cause the condition being treated to come back.
Former gabapentin users have reported withdrawal symptoms, such as vertigo, migraines, and changes to bowel movements. For patients like this, the withdrawal was treated with a careful tapering schedule.
According to a Pharmacy Times report from December 2017, the medication can be misused. The report found that most patients do this by taking at least three times more than the recommended maximum daily dose of 1200 mg.
Though misuse of gabapentin is rare, it is definitely rising. The Pew Charitable Trusts speculates this is because prescription rates for this medication have been increasing in the past decade. Its 2018 report says gabapentin is the 10th most prescribed medication today.
It is also used as an alternative to opioids in people who may be at risk of forming an opioid addiction.
Gabapentin misuse has been linked to overdose deaths, usually in people who were using it with opioids.
Anyone who wants to stop taking gabapentin should speak with a doctor, but this is even more important for people who have been misusing this prescription. A doctor can come up with a tapering schedule as necessary to avoid withdrawal symptoms.
Tapering From Gabapentin: What You Need to Know
You may desire to taper from gabapentin because you dislike its side effects, or you may have been misusing it on its own or along with other substances. Either way, you need to speak with a doctor about decreasing your use, as quitting cold turkey is not advised.
In December 2012, Sarah Ratliff wrote about her tapering experience for The Fix. Her doctor helped her taper but suggested reducing doses by 25 percent per week. She felt this change would be too drastic and used a 12-week schedule to quit using gabapentin.
The National Health Service (NHS) suggests using the tapering schedule designed by Pfizer, the drug’s manufacturer. Tapering should last at least one week, but the individual’s health should be taken into consideration before coming up with a schedule. Some factors to consider are:
- Whether or not the person is using it for its intended purpose, an off-label use, or misusing it
- Current dosage
- Case studies that apply to the patient
Some patients may be able to get inpatient treatment to detox, or they may decide to withdraw from gabapentin at home. In both of these instances, a conversation with your doctor is crucial to prevent complications.
The Alcohol and Drug Foundation explains that it is possible to taper from a medication or drug at home, but it is best to take a few precautions.
- Get support from a friend, family member, or other loved one
- Brief this person on the medical advice you received from your doctor
- Provide your primary care doctor’s contact information to this person
- Ask your doctor if there is a medication they can prescribe in case withdrawal becomes uncomfortable or if there is an over-the-counter medication they can suggest
- Understand that detox is not the same as seeking treatment for gabapentin misuse.
More treatment is needed following detox if you have been abusing the drug.
If it is possible for you, it might also help take a few days off from school or work to detox correctly. Healthline suggests making your home environment as comfortable as you can.
Treatment for gabapentin withdrawal has not yet been established, but some at-home remedies that are helpful for people undergoing opioid withdrawal may be useful.
- Drink water and electrolyte beverages such as Pedialyte
- Take ibuprofen for muscle or body cramps that result from withdrawal
- Use anti-diarrheal medication such as Imodium
- Try acupuncture
Dehydration is a dangerous withdrawal symptom. Go to the hospital if you become dehydrated as a result of trying to stop using gabapentin.
A Final Word
Quitting gabapentin is difficult without medical assistance, but it is possible with the right guidance and preparation. Do not try to do this without talking to a doctor, regardless of why you are tapering off the drug.